Growth Hormone: A Godsend & a Nightmare!

image

Our bedside table. What a change from this time last year…

Two days before Hana had the CT scan revealing her brain tumour, she had a hand X-ray which showed her bone age was that of a 3.5 year old – Hana was nearly 6. I remember FaceTiming my mum, sinking to the kitchen floor as I tried hide from my daughters, the tears were streaming down my face.

‘What does that mean?’ My mum asked. I could only choke back sobs in response. ‘What does that MEAN Naomi?’

It means that there really is something VERY wrong with my little girl. I took a deep breath, ‘He doesn’t know. He’s going to look for more sinister causes for her symptoms, some weird genetic disorders…’ I choke back another sob. ‘I’ve googled one already – it says they develop dementia and die before the age of 10,’ I let out a crazed laugh. Please not my Hana!

Or it could be a brain tumour…

Hana didn’t stand out as being that short at school, she was one of the youngest in her year – some kids were turning 6 when she was only just turning 5, after all. One warning signal was that my youngest daughter at age 3 seemed to be ‘catching’ up with Hana. But even then, one of my husband’s sisters is exceptionally tall… It just wasn’t obvious to us- then.

Growth Hormone and Hypothalamic Obesity

Getting Growth Hormone immediately was our biggest priority in battling what appeared to be the onset of Hypothalamic Obesity in our 6 year old daughter Hana, (see Why My Daughter is a risk of Developing Obesity after her Tumour and Healing my Daughter’s Brain and A Raging War against her Obesity).

Once home from the hospital my husband and I started scouring every research paper we could find online to look for treatment approaches to Hypothalamic Obesity after Craniopharyngioma, my daughter’s rare brain tumour. As you can see in the post on the war against her Obesity, we hoped that early instigation of Growth Hormone treatment would improve Hana’s chances in avoiding this terrifying condition. Actually, three months on and we still haven’t been approved by Canberra for GH yet (even though Hana has no pituitary stalk-which means it’s impossible for her body to produce GH!) but we told our endocrinologist that we would pay privately for her scripts until Canberra agreed to provide us with her treatment.

Testing to prove the absence of GH is pretty grim, especially in a confused, hyperphagic little girl as she wasn’t allowed to eat before or during the test which started a 8a.m and continued until 1.30pm – we had to wake up at 5a.m to get to the hospital in time. That’s a VERY long time without eating for someone who can only think about Food. At that point in her recovery (6 weeks post op) Hana was asking for food every few minutes so you can imagine the hell we had that day! At hospital Hana was injected with medications that ‘stressed’ her body then blood samples were taken every 15-30 minutes to demonstrate the absence of growth hormone under those conditions. Our awesome endocrinologist got our results within a record 24 hours (as opposed to the two week wait we’d been told to expect) and promptly wrote us a script.

Weird Symptoms and An Ambulance Ride to Hospital

We started Hana on her nightly GH injections the following week, excited about how much better she would feel on it as well as the hoping that it would reduce her chances of becoming morbidly obese. Two days after her injections started things began to go wrong. She withdrew into herself, became very sleepy, puffy looking in her face and gained what appeared to be a sudden amount of water-weight, yet at the same time, her medication for Diabetes Insipidus didn’t seem to be working and she was constantly needing to pee large volumes. I couldn’t quite trust myself but it seemed to me like she was also slurring her speech. What the hell was going on? I remember thinking, Was she having a stroke?? Then, on the fourth morning she woke up with a terrible headache that made her scream with movement. I called an ambulance, the first time I’d ever needed emergency transport to hospital and I gave her a huge stress dose of steroids. My husband was away (typical timing!) for work so I rang my neighbour and asked her to wait with the girls while I whipped around the kitchen, fixing food (Hana and Maryam’s food intolerances mean we can’t eat outside the house) as I was sure we’d be stuck in ED all day – ill or not she’d still have to eat! I was worried about her sodium levels being off  at that point- she looked water retentive yet was peeing so much – it was very confusing but that amount of fluid loss did point to her having a dangerously high sodium. Sodium levels that are too high or too low can lead to seizures and coma. I was desperately scared that she had been ‘dry’ and replenished with fluid too quickly which can cause tearing the brain. I thought the severe head pain may be reflecting that tearing, yes, I was absolutely beside myself with fear. Once safely in the ambulance she picked up thanks to the steroids and she was even able to walk into the ED department, where my nursing experience came in handy – I reeled off Hana’s health conditions and recent symptoms like a pro as she was handed over to the nursing staff.

We got blood results back an hour or too later, much to my enormous surprise her sodium was dangerously low! I was speechless when the ED registrar told me, it just didn’t fit with the amount of fluid loss she’d experienced, a sodium of 124 when she’d had a urine dump of 700mls only two hours before!?? I felt like tearing my hair out, how could that possibly be? Thank goodness that when we rang our endocrinologist he encouraged the ED staff to let me take her home where he was confident I’d be able to slowly increase her sodium by letting her ‘dump’ fluid over the day, he knows how much I HATE being in hospital. I was still totally perplexed at the blood sodium however and was really beginning to doubt my ability to monitor her diabetes insipidus, my confidence that day took a huge knock, even when carefully monitoring everything – how could I have got it so wrong?! But, it all became clear when the endocrinologist rang that evening!

It turned out that she had developed a very rare side effect to the Growth Hormone, cerebral odema (swelling in the brain) due to massive water retention. I am so lucky that our endocrinologist wrote a paper on this rare side effect once and as I described Hana’s symptoms to him, he put two and two together. The cure was easy – if he’d been in the room I’d have launched a bear hug on him – reduce her dose to 1/4 then gradually increase it. I was VERY relieved that there was a clear reason for her strange symptoms and a cause for her bizarre low sodium – and it meant that I was still controlling her medical conditions very well. Phew.

Ongoing Issues

Joint Pain

Hana shot up 3cm in the first 6 weeks of growth hormone. She hasn’t grown as much over the last few weeks and she actually needs a dose increase. The last time I tried to increase her dose (we are still only just above 1/4 the therapeutic dose) she became water retentive and withdrawn, I gave her two weeks to try and normalise but it didn’t happen so I took the dose back down again. She also suffers from ankle and knee pain that are so severe, walking is inhibited and walking down steps is difficult. These symptoms started with GH therapy and I think must be related to the bone growth. I have some homeopathic remedies in mind but am holding off them right now as there are other more important remedies I need to try first for other symptoms and I don’t want to confuse the picture.

Thyrotoxicity

GH also made Hana’s thyroxin more potent (it helps to de-iodinise T4 to T3) and she was tachycardic (heart rate of 140-170 beats a minute AT REST as opposed to 80-114, her previous norm) at her established dose for 5 weeks. I would sit in bed and watch her chest rise and fall way too quickly for weeks until I lost patience and conducted my own “non-randomised semi-controlled trial” – I bit the bullet and slashed her thyroxin dose for three days to prove to her doctors that it was the thyroxin causing the tachycardia. Day three of the reduced dose she was normo-cardic. However, once she got all the excess T4 from the higher dose of thyroxin out of her system she began to show symptoms of being hypothyroid; her circulation and body temperature being the most clear, she was having body temps of 35- this is hypothermic! So this week we have increased her thyroxin by a minuscule about and this elevated her body temp back up to 36.5. However, even this small increase in thyroxin meant I needed to decrease her hydrocortisone! Before I cut her hydrocort dose a few days ago she was scarlet in her cheeks and VERY hungry, the higher thyroxin combined with the higher hydrocort had an effect on stimulating her already strong, appetite. Yet all this will need to be fine tuned again when I increase her GH in a few days.

It’s an ongoing project and will be like this for years as she grows and needs her doses adjusting. I’ll touch base again soon- thanks for keeping up to date with my beautiful angel!

For more on our journey look under the Brain Tumour Category, and for day to day updates have a look my Facebook page Thanks!

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: